Michigan, 2013

Hail and Damaging Winds in Michigan, May 20, 2013

May 20, 2013 · NWS APX · 18 events in 10 counties and zones

An upper level disturbance interacted with an unstable airmass in place across Lower Michigan, producing multiple short line segments of strong to severe thunderstorms. These storms produced both large hail and damaging wind gusts during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An upper level disturbance interacted with an unstable airmass in place across Lower Michigan, producing multiple short line segments of strong to severe thunderstorms. These storms produced both large hail and damaging wind gusts during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 20, 10:01 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 20, 10:01 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1101 AM EDT MON MAY 20 2013

.SYNOPSIS...
ISSUED AT 953 AM EDT MON MAY 20 2013

A STORM SYSTEM ORGANIZING OVER THE PLAINS WILL SLOWLY MOVE ACROSS
THE GREAT LAKES REGION THROUGH MID-WEEK. THIS SYSTEM WILL GENERATE
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
MICHIGAN THROUGH WEDNESDAY NIGHT. DRY AND SEASONABLY COOL CONDITIONS
ARE EXPECTED FOR THE UPCOMING HOLIDAY WEEKEND.

&&

.UPDATE...
ISSUED AT 1100 AM EDT MON MAY 20 2013

HAVE MADE SOME CHANGES TO THE GOING FORECAST THIS AFTERNOON. FIRST
OFF...WARM FRONT CURRENTLY BISECTS NRN LOWER MICHIGAN WITH EASTERLY
FLOW FROM M-32 NORTHWARD. NORTH OF THE FRONT...MARINE STRATUS OFF
LAKE HURON HAS EXPANDED INTO NORTHEAST LOWER MICHIGAN/TIP OF THE
MITT AREA AND INTO THE STRAITS AND EASTERN UPPER MICHIGAN THIS
MORNING. FRONT NOT EXPECTED TO MOVE MUCH TODAY AND FEAR THAT
STRATUS WILL BE AN ISSUE FOR THE NRN PART OF THE CWA THROUGH THE
AFTERNOON AND PERHAPS EVEN THROUGH TONIGHT. HAVE TWEAKED FORECAST
TEMPS WAY DOWN FOR AREAS SUCH AS APN/PLN...ETC. HAVE ALSO TWEAKED
SKY COVER AND TAF FORECASTS TO MAINLY CLOUDY SKIES NORTH OF M-32.

WEATHER WISE...ONE BATCH OF SHOWERS AND A FEW STORMS PUSHING
NORTHEASTWARD OUT OF EASTERN UPPER MICHIGAN CURRENTLY. A FEW THIN
BANDS OF SHOWERS AND STORMS HAVE ALSO DEVELOPED IN THE LAST FEW
HOURS APPARENTLY ALONG EXISTING GRAVITY WAVES INTERACTING WITH
PLUME OF STEEP MID LEVEL LAPSE RATES CURRENTLY OVER THE REGION.
THESE SHOWERS/FEW STORMS WILL MOVE ON THROUGH THE ARE THROUGH THE
REST OF THE MORNING BEFORE STEEP LAPSE RATE PLUME PUSHES EAST OF
THE REGION.

FOR THE AFTERNOON INTO THE EVENING...OBVIOUSLY THE FRONT LOCATION
WILL BE A BIG PLAYER FOR TSTM DEVELOPMENT AND I DONT EXPECT IT TO
MOVE MUCH FROM ITS CURRENT LOCATION (DAYTIME HEATING MAY HELP TO
NUDGE IT NORTHWARD JUST A BIT...BUT TIP OF THE MITT MAY BE STUCK
INTO THE MUD ALL DAY). SOUTH FO THE FRONT...MODIFIED 12Z APX
SOUNDING WITH AFTERNOON TEMPS IN THE LOWER 80S AND SFC DEWPOINTS
IN THE LOWER 60S YIELDS AROUND 1500 J/KG MLCAPE VALUES ASSUMING WE
CAN MAINTAIN THOSE DEWPOINTS (ALREADY SEEING SOME CU DEVELOPMENT
DOWN AROUND CADILLAC). BUT WE ALSO HAVE A SUBTLE CAPPING LAYER
AROUND 750 MB AND IT/S UNCLEAR WHAT WILL HAPPEN IN THAT LAYER THIS
AFTERNOON. KICKER MAY BE THE MID LEVEL IMPULSE AND CORRIDOR OF
STRONGER WINDS ALOFT NOTED UPSTREAM OVER IOWA AND WILL PUSH UP
INTO EASTERN WISCONSIN/FAR WESTERN PART OF THE CWA LATER THIS
AFTERNOON...BRINGING SOME MODEST SYNOPTIC FORCING AS WELL AS
BETTER 0-6KM BULK SHEAR VALUES OF 30 TO 40 KNOTS FOR STORM
ORGANIZATION.

SO AT THIS POINT...THINK THUNDERSTORM DEVELOPMENT IS LIKELY LATER
THIS AFTERNOON EITHER UPSTREAM AND MOVING INTO THE REGION FROM THE
SW OR DEVELOPING OVER THE SRN TIER OF COUNTIES OF THIS CWA...OR
BOTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF STRONG WINDS AND
HAIL. HAVE TO WATCH JUST WHERE THIS FRONT ENDS UP WITH RESULTING
BACKED FLOW AND ROTATING STORM POTENTIAL AS WELL.

UPDATE ISSUED AT 650 AM EDT MON MAY 20 2013

RESIDUAL AREA SHOWER AND STORMS HAS REACHED NRN LAKE MICHIGAN
EARLY THIS MORNING...AND AS GREATLY DIMINISHED IN BOTH INTENSITY
AND AREAL COVERAGE AS IT MOVES INTO THE MORE STABLE AND DRIER
AIRMASS OVER OUR CWA. THIS ARE OF CONVECTION WILL CLIP OUR
COUNTIES IN ERN UPR MICHIGAN BEFORE EXITING N/NE INTO ONTARIO...
CONTINUING TO DIMINISH AS IT DOES SO. CERTAINLY EXPECT PRECIP
CHANCES WILL INCREASE FROM WEST TO EAST THROUGHOUT THE DAY. HAVE
MADE SOME MINOR TIMING ADJUSTMENTS TO WX/POPS THIS MORNING BASED
ON RADAR TRENDS. SEVERAL LOCATIONS ARE STILL IN THE LOWER 60S THIS
MORNING...AND WE SHOULD HAVE NO PROBLEM REACHING WELL INTO THE 70S
AND LOWER 80S ACROSS NRN LWR MICHIGAN SOUTH OF THE STATIONARY
FRONT IN WAA PATTERN.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 323 AM EDT MON MAY 20 2013

CURRENTLY, SFC AND 500 MB LOWS IN THE PLAINS ARE BEGINNING TO STACK
UP WITH THE WARM FRONT EXTENDING ACROSS NORTHERN LOWER THIS MORNING,
THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS DROPS SOUTH INTO THE
SOUTHERN PLAINS AND INTO WEST TEXAS. ON THE KAPX RADAR, A FEW LIGHT
SHOWERS IN AND AROUND EASTERN UPPER, OTHERWISE, THE STORMS IN
WISCONSIN, ARE HEADING NNE AND AREN'T MAKING MUCH IN EASTWARD
PROGRESSION.

TODAY...WHILE THE GFS CONTINUES IT'S PRECIP BULL'S EYES OVER THE
FORECAST AREA, THE ECMWF CONTINUES TO SHOW A PATTERN OF ISOLATED
SHOWERS FOR THE MORNING WHILE LEAVING THE MAIN BULK OF THE THUNDER
IN WISCONSIN AND W UPPER. THE WARM FRONT OVER THE NEXT COUPLE OF
HOURS WILL MOVE NORTH THROUGH THE STRAITS LEAVING A CAPPED MOIST
LOWER LEVEL RIPE FOR THE AFTERNOON. THE MAIN PROBLEM WITH THE GFS
IDEA IS THE OVERLY AGGRESSIVE DEWPOINTS, WHICH IT HAS ALREADY IN THE
LOWER 60S. WHILE THE ECMWF HAS THE SFC DEWPOINTS IN THE UPPER 50S.
BASED ON THE TRAJECTORIES, NOT EXPECTING THE LOWER TO MID 60S
DEWPOINTS HERE UNTIL CLOSER TO 15Z. BY THE AFTERNOON, BOTH THE
MODELS HAVE THE 500 MB JET STREAK MOVING INTO NORTHERN LAKE
MICHIGAN. THIS INCREASES THE 0-6KM BULK SHEAR TO AROUND 40KTS. THE
ECMWF SHOWS A 500 M ML CAPE OF AROUND 1000 J/KG AT 18Z WHILE THE GFS
IS TWICE THIS, PROBABLY DUE TO THE SFC MOISTURE PROBLEMS NOTED BY
NCEP.

TONIGHT...THE MODELS CONTINUE THE HIGH 500 M ML CAPE VALUES INTO THE
EARLY EVENING. AS THE SFC HEATING SUBSIDES, THE EXPECTATION WILL BE
THAT THE SEVERE THREAT WILL DIMINISH. HOWEVER, WHILE THE INSTABILITY
WANES, THE MOISTURE WILL REMAIN HIGH WITH THE 500 MB JET STREAK OVER
THE REGION. THIS COULD CAUSE PROBLEMS WITH HEAVY RAIN AT TIMES.
WHILE I DON'T TRUST THE SFC MOISTURE IN THE GFS, EVEN IF YOU SCALE
BACK THE PWAT THERE IS STILL ABOUT 1" OR SO OF MOISTURE THERE. SO
CONTINUE THE LIKELY SHOWERS AND THUNDERSTORMS. ALTHOUGH THE THUNDER
SHOULD BECOME LESS AND LESS GOING INTO THE OVERNIGHT PERIOD.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 AM EDT MON MAY 20 2013

TUESDAY THRU WEDNESDAY...VERTICALLY STACKED LOW PRESSURE OVER THE
NRN PLAINS AND UPPER MISSISSIPPI VALLEY WILL BEGIN TO TAP INTO GULF
MOISTURE IN ERNEST ON TUESDAY...ADVECTING IT NORTHWARD THRU THE
LOWER AND MID MISSISSIPPI VALLEY AND INTO THE WRN GREAT LAKES. THIS
DEEPER MOISTURE WILL INTERACT WITH THE STATIONARY FRONT AND A SERIES
OF SHORT WAVES RIDING NE THRU MICHIGAN AHEAD OF THE DEEPENING UPPER
LOWER...LENDING TO CONTINUED DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS THRU WEDNESDAY. BROAD 850 MB THETA E RIDGING WILL HOLD
OVER MAINLY LWR MICHIGAN TUESDAY THRU WEDNESDAY...BUT LOW LEVEL JET
SOUTH OF MICHIGAN WILL LIKELY FOCUS STRONGER CONVECTION TO OUR
SOUTH. CERTAINLY CANNOT RULE OUT THE POSSIBILITY OF A FEW ISOLD
STRONGER/SVR STORMS THRU THIS PERIOD GIVEN DEEP MOISTURE AND GOOD
DYNAMICS. WILL MAINTAIN LIKELY POPS FOR OUR ENTIRE CWA TUESDAY THRU
WEDNESDAY NIGHT...WITH THUNDER CHANCES ENDING BY WEDNESDAY NIGHT AS
THE SURFACE LOW TRACKS RIGHT OVER OUR CWA. AFTER A RATHER WARM START
TO THE WORK WEEK...HIGH TEMPS WILL RANGE FROM AROUND 60 DEGREES IN
ERN UPR MICHIGAN NORTH OF THE FRONT TO THE UPPER 60S TO MID 70S IN
THE VCNTY OF THE FRONT IN NRN LWR MICHIGAN. LOW TEMPS TUESDAY NIGHT
WILL RANGE FROM THE UPPER 40S IN ERN UPR MICHIGAN TO AROUND 60 ALONG
OUR SRN COUNTIES. LOW TEMPS WEDNESDAY NIGHT WILL BE IN THE MID 40S
TO LOWER 50S.

AS WE HEAD INTO MEMORIAL DAY WEEKEND...THURSDAY THRU SUNDAY...
SLOWLY MORNING SURFACE AND UPPER LOW CENTERS WILL EXIT EAST TOWARD
NEW ENGLAND THURSDAY. SOME SHOWERS WILL LINGER ACROSS OUR CWA ON
THURSDAY...BUT SHOULD COME TO AN END BY THURSDAY NIGHT AS COLDER AND
DRIER AIR FILTER INTO THE REGION BEHIND THE DEPARTING LOW. COOL
CANADIAN HIGH PRESSURE WILL SETTLE INTO MICHIGAN FOR MEMORIAL
WEEKEND. CORE OF THE COLD AIR WILL REMAIN NE OF MICHIGAN...BUT
LIMITED CAA WILL DROP HIGH TEMPS INTO THE MID 50S TO TO LOWER 60S
FOR BOTH THURSDAY AND FRIDAY. THE WEEKEND STILL LOOKS DRY WITH
COOLER THAN NORMAL TEMPS AS THE SURFACE HIGH AND BROAD UPPER LEVEL
TROUGHING BOTH REMAIN LOCKED OVER THE GREAT LAKES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 650 AM EDT MON MAY 20 2013

MAINLY VFR CONDITIONS ARE EXPECTED THRU TUESDAY MORNING DESPITE
INCREASING CHANCES OF SHOWERS AND STORMS ALONG A STATIONARY FRONT
OVER NRN LWR MICHIGAN. VSBYS AND CIGS MAY TEMPORARILY DROP TO MVFR
WITHIN HEAVIER SHOWERS/STORMS. WINDS WILL REMAIN OUT OF THE SE AT
AROUND 10 KTS.

&&

.MARINE...
ISSUED AT 323 AM EDT MON MAY 20 2013

IF THE WARM FRONT GETS NORTH OF THE FORECAST AREA, THEN THE ECMWF
IDEA OF THE SLACK GRADIENT THROUGH TODAY AND TONIGHT WILL BE RIGHT.
WHICH WILL KEEP THE WINDS BELOW SMALL CRAFT, AN IDEA THAT THE GFS
ALLOWS OVERNIGHT. HOWEVER, BY TUESDAY, THE GRADIENT WILL TIGHTEN AS
THE SFC LOW APPROACHES THE REGION. THIS COULD, WITH SOME COASTAL
CONVERGENCE, ALLOW THE WINDS TO GUST TO OVER SMALL CRAFT ADVISORY
CRITERIA FOR THE DAY, BUT AS THE SFC LOW DRAWS CLOSER, THE WINDS
WILL DIMINISH WITH THE SLACKENING GRADIENT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...BA
SYNOPSIS...MSB
SHORT TERM...JL
LONG TERM...MR
AVIATION...MR
MARINE...JL
Hazardous weather outlook, May 20, 12:02 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
102 PM EDT MON MAY 20 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211900-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
102 PM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND
TONIGHT. SEVERE STORMS ARE POSSIBLE BETWEEN 2 PM AND 8 PM ACROSS
NORTHERN LOWER MICHIGAN WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE
INCH IN DIAMETER THE MAIN SEVERE WEATHER THREAT. PLEASE SEE ONGOING
SEVERE THUNDERSTORM WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH
WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EARLY EVENING FOR AREAS SOUTH OF M-32.

AN UNSEASONABLY COLD AIRMASS MAY SPREAD ACROSS THE AREA THURSDAY
NIGHT THROUGH THE MEMORIAL DAY WEEKEND. FROST IS POSSIBLE
THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

ADAM

In the hours before

Special weather statement, May 20, 12:19 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
119 PM EDT MON MAY 20 2013

MIZ016>036-041-042-202030-
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
119 PM EDT MON MAY 20 2013

...THUNDERSTORMS DEVELOPING OVER NORTHERN LOWER MICHIGAN...

A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG THE US 131
CORRIDOR OVER CENTRAL LOWER MICHIGAN. THIS LINE IS EXPECTED TO
EXPAND NORTHWARD INTO NORTHERN LOWER MICHIGAN THROUGH 2 PM. THIS
LINE WILL THEN HEAD EAST...REACHING THE INTERSTATE 75 CORRIDOR
BETWEEN 2 AND 4 PM. STORMS ARE THEN EXPECTED TO REACH THE LAKE
HURON COAST BETWEEN 4 AND 6 PM.

SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREATS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGHOUT NORTHERN
LOWER MICHIGAN THROUGH 8 PM.

ARNOTT
Local storm report, May 20, 12:51 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
151 PM EDT MON MAY 20 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             3 W TRAVERSE CITY       44.75N 85.66W
05/20/2013  E0.88 INCH       GRAND TRAVERSE     MI   BROADCAST MEDIA

&&

IRIS SYSTEM

The radar

The NCL Michigan radar (KAPX), 77 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Leelanau

When
May 20, 12:51 PM EST
Where
Leelanau County, 1.41 mi W of Greilickville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.778, -85.679

Hail, Leelanau

When
May 20, 1:08 PM EST
Where
Leelanau County, 2.59 mi S of Northport
Measured
1 in hail
Reported by
Newspaper
Coordinates
45.093, -85.609

Thunderstorm Wind, Antrim

When
May 20, 1:23 PM EST
Where
Antrim County, Kewadin to 3.01 mi NE of Kewadin
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
44.930, -85.370

Multiple trees were downed.

Hail, Antrim

When
May 20, 1:30 PM EST
Where
Antrim County, 2.79 mi NW of Clam River
Measured
0.75 in hail
Reported by
Public
Coordinates
44.956, -85.324

Hail, Kalkaska

When
May 20, 1:51 PM EST
Where
Kalkaska County, 2.76 mi N of Spencer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.690, -85.120

Hail, Antrim

When
May 20, 1:55 PM EST
Where
Antrim County, 2.54 mi ESE of Bellaire
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -85.150

Thunderstorm Wind, Antrim

When
May 20, 2:00 PM EST
Where
Antrim County, 0.49 mi E of Mancelona
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.900, -85.060

A large tree and multiple tree limbs were downed.

Thunderstorm Wind, Roscommon

When
May 20, 2:10 PM EST
Where
Roscommon County, 0.49 mi W of Houghton Lake
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.300, -84.760

Several trees were downed.

Thunderstorm Wind, Charlevoix

When
May 20, 2:10 PM EST
Where
Charlevoix County, Walloon Lake to 1.74 mi W of Walloon Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
45.270, -84.920

Trees and power lines downed. Forty trees uprooted at Walloon Lake Country Club.

Hail, Charlevoix

When
May 20, 2:16 PM EST
Where
Charlevoix County, 2.53 mi ENE of East Jordan Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
45.140, -85.070

Thunderstorm Wind, Gladwin

When
May 20, 3:15 PM EST to 3:25 PM EST
Where
Gladwin County, 1.08 mi N of Lyle to 0.18 mi W of Winegars
Measured
60 kt (69 mph) estimated gust
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
43.846, -84.534

A swath of wind damage moved across the Beaverton and Sugar Springs area. Dozens of trees were downed, and some minor damage to homes occurred.

Hail, Gladwin

When
May 20, 3:30 PM EST
Where
Gladwin County, 1.21 mi NE of Dale
Measured
1 in hail
Reported by
Public
Coordinates
43.880, -84.410

Thunderstorm Wind, Ogemaw

When
May 20, 3:30 PM EST
Where
Ogemaw County, 2.13 mi SSW of West Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.250, -84.230

A semi-trailer was blown over near I-75.

Thunderstorm Wind, Arenac

When
May 20, 3:53 PM EST to 3:57 PM EST
Where
Arenac County, Sterling to 0.56 mi ENE of Standish
Measured
55 kt (63 mph) estimated gust
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
44.030, -84.020

Trees were downed in Sterling, while the roof was blown off of a home in Standish.

Thunderstorm Wind, Arenac

When
May 20, 4:05 PM EST
Where
Arenac County, 0.85 mi SW of Twining
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.110, -83.810

Trees were downed.

Thunderstorm Wind, Iosco

When
May 20, 4:07 PM EST
Where
Iosco County, 0.85 mi NW of Long Lake
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
44.430, -83.880

A number of trees were downed.

Thunderstorm Wind, Alcona

When
May 20, 4:10 PM EST
Where
Alcona County, Glennie
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
44.570, -83.720

Numerous trees and power lines were downed.

Thunderstorm Wind, Iosco

When
May 20, 4:15 PM EST
Where
Iosco County, Tawas City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.270, -83.520

Some tree limbs and numerous power lines were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456312, 456314, 456317, 456313, 456315, 456316, 456319, 456320, 456321, 456330, 456326, 456327, 456332, 456333, 456335, 456338, 456336, 456337.